Alert archive / Texas / Tornado Warnings in 2002

Tornado Warning 17, NWS Fort Worth, TX

December 30, 2002Cooke County, Denton County, Texas

NWS Fort Worth, TX issued this tornado warning at Dec 30, 2002, 12:43 PM CST for Cooke County, Denton County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 30, 2002, 12:43 PM CST (18:43 UTC)
Expired
Dec 30, 2002, 1:30 PM CST
In force
47 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Cooke County, TX, Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 99 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 1:04 PM CSTHail 1Gainesville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 30, 10:55 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WFUS54 KFWD 301843
TORFTW
TXC097-121-301930-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1243 PM CST MON DEC 30 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS
  DENTON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 130 PM CST

* AT 1243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  DEVELOPING TORNADO 7 MILES WEST OF SANGER...MOVING NORTHEAST AT 35
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SANGER AROUND 1255 PM CST
  GAINESVILLE AROUND 130 PM CST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A REINFORCED BUILDING. AS
A LAST RESORT...LIE FLAT IN A DITCH OR LOW SPOT AND COVER YOUR HEAD.

LAT...LON 3340 9741 3324 9730 3355 9688 3372 9709

07/BB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Dec 30, 12:18 PM CST, 25 minutes earlier.

Area forecast discussion, Dec 30, 12:18 PM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR FLOOD WATCH COORDINATES.
NATIONAL WEATHER SERVICE FORT WORTH TX
1218 PM CST MON DEC 30 2002

NEW MODEL GUIDANCE IN REMARKABLE AGREEMENT WITH UPPER LOW MOVING
SOUTHEAST INTO SOUTHERN TEXAS THROUGH THE EARLY MORNING HOURS
TUESDAY. ASSOCIATED SURFACE LOW AND DRY LINE WILL ALSO MOVE
SOUTHEAST KEEPING NORTH TEXAS IN THE MOIST AIR BEING CIRCULATED
AROUND THE EASTERN/NORTHERN PERIPHERY OF SURFACE LOW.  ETA AND NGM
DEVELOP SIGNIFICANT QPF WITH MAIN VORT LOBE AND WRAP AROUND. THUS
FLOOD WATCH HAS BEEN ISSUED FOR EASTERN TWO-THIRDS OF CWA
PARTICULARLY WHERE SIX-HOUR FLASH FLOOD GUIDANCE VALUES OF LESS THAN
2 INCHES COULD EASILY BE EXCEEDED.

A FEW PEAKS OF SUNSHINE WILL BE POSSIBLE THIS AFTERNOON WHICH
CONCERNS ME A BIT WITH REGARD TO THE SEVERE THREAT. ANY ADDITIONAL
HEATING WILL DESTABILIZE THE BOUNDARY LAYER WHICH WILL ALLOW MORE
SURFACE-BASED CONVECTION.  THIS MAY CERTAINLY INCREASE THE TORNADO
THREAT LATER THIS AFTERNOON.  UNTIL THE BOUNDARY LAYER IS
TAPPED...STORMS SHOULD REMAIN ELEVATED WITH LARGE HAIL THE PRIMARY
THREAT.

ROBBINS

.FWD...
TX...FLOOD WATCH FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR ZONES
TXZ093>095...TXZ103>107...TXZ118>123...TXZ133>135...TXZ144>148...
TXZ157>162...TXZ174>175.
Hazardous weather outlook, Dec 30, 12:35 PM CST, 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302230-

HAZARDOUS WEATHER OUTLOOK...UPDATE #2 FOR DAY ONE
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SEVERE THUNDERSTORMS REMAIN POSSIBLE ACROSS THE AREA TODAY.  AS THE
LOWER-LEVELS OF THE ATMOSPHERE CONTINUE TO DESTABILIZE...ISOLATED
TORNADOES AND DAMAGING WINDS ARE BECOMING AN INCREASING THREAT OVER
NORTH TEXAS.  HOWEVER...THE PRIMARY THREAT CONTINUES TO BE LARGE HAIL
AND FLASH FLOODING FROM HEAVY RAINFALL.  STAY TUNED TO NOAA WEATHER
RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES ON THIS
RAPIDLY CHANGING WEATHER SITUATION.

OUTSIDE OF THUNDERSTORM AREAS...WINDS WILL BE INCREASING DURING THE DAY
TO BETWEEN 15 AND 25 MPH.  CAUTION IS ADVISED ON AREA LAKES.  IF WINDS
INCREASE A BIT MORE...A WIND ADVISORY MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS NORTH TEXAS THIS AFTERNOON AND
EVENING.

ROBBINS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:25 AM CSTSevere Thunderstorm WarningFWDMontague20 min
Dec 30, 11:25 AM CSTSevere Thunderstorm WarningFWDParker35 min
Dec 30, 11:48 AM CSTSevere Thunderstorm WarningFWDDenton42 min
Dec 30, 12:44 PM CSTTornado WarningFWDCollin31 min
Dec 30, 1:03 PM CSTSevere Thunderstorm WarningFWDParker, Tarrant57 min
Dec 30, 1:09 PM CSTSevere Thunderstorm WarningFWDMills51 min
Dec 30, 1:22 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas53 min
Dec 30, 1:44 PM CSTSevere Thunderstorm WarningFWDBosque, Hill46 min
Dec 30, 1:49 PM CSTTornado WarningFWDEllis, Hill26 min
Dec 30, 2:11 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan64 min
Dec 30, 2:12 PM CSTSevere Thunderstorm WarningFWDDallas48 min
Dec 30, 2:13 PM CSTTornado WarningFWDEllis47 min
Dec 30, 2:19 PM CSTTornado WarningFWDDallas41 min
Dec 30, 2:23 PM CSTSevere Thunderstorm WarningFWDCollin37 min
Dec 30, 2:30 PM CSTSevere Thunderstorm WarningFWDHill, Navarro60 min
Dec 30, 2:36 PM CSTFlash Flood WarningFWDCollin, Dallas84 min
Dec 30, 2:36 PM CSTSevere Thunderstorm WarningFWDBell39 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningFWDEllis33 min
Dec 30, 3:28 PM CSTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro, Van Zandt62 min
Dec 30, 3:48 PM CSTSevere Thunderstorm WarningFWDBell42 min
Dec 30, 4:16 PM CSTSevere Thunderstorm WarningFWDBell, Falls, Limestone59 min
Dec 30, 4:36 PM CSTSevere Thunderstorm WarningFWDHenderson, Van Zandt39 min
Dec 30, 4:40 PM CSTSevere Thunderstorm WarningFWDMilam65 min
Dec 30, 5:12 PM CSTSevere Thunderstorm WarningFWDMilam33 min
Dec 30, 5:23 PM CSTSevere Thunderstorm WarningFWDFreestone22 min

Nearby

Tornado Warnings in Texas, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.